Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 185, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 1998, 9:08 PM EST for Wells County, Indiana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1998, 9:08 PM EST (02:08 UTC)
- Expired
- Jul 21, 1998, 10:10 PM EST
- In force
- 62 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Wells County, IN
The radar
The Northern Indiana radar (KIWX), 81 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 7:45 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1651 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
952 WUUS53 KIWX 220209 RRA SVRFWA INC001-179-OHC003-161-220310- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 908 PM EST TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN NORTHEASTERN INDIANA WELLS COUNTY IN NORTHEASTERN INDIANA ALLEN COUNTY IN NORTHWESTERN OHIO VAN WERT COUNTY IN NORTHWESTERN OHIO * UNTIL 1010 PM EST (1110 PM EDT) * AT 903 PM EST (1003 PM EDT)... DOPPLER RADAR AT NORTH WEBSTER INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM OTTAWA OHIO TO FORT WAYNE MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THESE SEVERE THUNDERSTORMS ARE... SCOTT VAN WERT DECATUR BLUFFTON DELPHOS LIMA SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS. TAL/BFO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:25 PM EST, 7 hours 43 minutes earlier.
Area forecast discussion, Jul 21, 1:25 PM EST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 125 PM EST TUE JUL 21 1998 FORECAST CONCERNS ARE PRECIP CHANCES AND SEVERE WEATHER THREAT THROUGH THE FORECAST PERIOD. KLOT RADAR CURRENTLY SHOWING A SLOWLY INTENSIFYING LINE OF STORMS ACROSS NORTHERN ILLINOIS AND SOUTHERN WISCONSIN. KLOT RADAR SHOWING WEAK REFLECTIVITIES INCREASING ALONG THE SOUTHERN END OF THE LINE.. INDICATING ADDITIONAL DEVELOPMENT. WOULD LIKE MENTION OF SCATTERED STORMS AND SEVERE WORDING FOR ENTIRE AREA THIS EVENING. HIGH CAPE VALUES ACROSS THE AREA AT TIME.. AND KIWX VWP SHOWING PROFILE FAVORABLE FOR DAMAGING WINDS. ETA/NGM MODELS BECOMING A BIT MORE CONSISTENT.. THOUGH HAVE SOME RESERVATIONS STILL WITH DETAILS. BOTH MODELS INDICATE FRONTAL BOUNDARY CURRENTLY TO THE NORTH BECOMING STATIONARY ACROSS NORTHERN INDIANA. MOISTURE POOLING ALONG THE FRONT AS PW VALUES INCREASE TO NEARLY 2 INCHES BY TOMORROW AFTERNOON. FRONTOGENESIS PROGS... LOW LEVEL MOISTURE FIELDS... AND MID LEVEL THICKNESSES INDICATE SERIES OF CONVECTIVE SYSTEMS PLAGUING OUR AREA THROUGH 48 HOURS. MCS DEVELOPMENT LIKELY LATER TONIGHT OUT TO THE WEST.. WITH ACTIVITY WORKING INTO AREA AROUND DAYBREAK. DEVELOPMENT ALSO POSSIBLE TOMORROW AFTERNOON AS AMS BECOMES UNSTABLE ONCE AGAIN. WOULD RECOMMEND LIKELY POPS TONIGHT/TOMORROW.. WITH GOOD CHANCE POPS IN LATER PERIODS. HEAVY RAINFALL MAY BECOME A PROBLEM TOMORROW OR TOMORROW NIGHT... BUT THIS CAN WAIT UNTIL LATER FORECASTS TO BE ADDRESSED. RECOMMEND TEMPS TOMORROW A BIT HIGHER THAN FWC/FAN GUIDANCE... AS MOST OF CWA SHOULD BE ALONG OR SOUTH OF SURFACE FRONT. GUIDANCE TEMPS FOR OTHER PERIODS SHOULD BE FINE. SBN 072/089 069/080 060 09665 FWA 073/090 070/083 062 09565 AOH 074/090 072/084 062 09455 .IWX...NONE. MARGRAF!
In the hours before
Local storm report, Jul 21, 6:39 PM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EST TUE JUL 21 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0636 PM COLDWATER MI 1.75 INCH HAIL
07/21/98 BRANCHSpecial weather statement, Jul 21, 7:36 PM EST, 1 hour 32 minutes before
INZ004-220105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 734 PM EST (734 PM CDT) TUE JUL 21 1998 ...FUNNEL CLOUD REPORTED IN NORTHWEST ST JOSEPH COUNTY... A FUNNEL CLOUD WAS REPORTED IN NORTHWEST ST JOSEPH COUNTY INDIANA NEAR NEW CARLISLE AT COUNTY ROAD 2. TAL
Special weather statement, Jul 21, 7:56 PM EST, 1 hour 12 minutes before
INZ004>009-014>018-022>027-OHZ001-002-004-005-015-016-024-025-220503- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 756 PM EST TUE JUL 21 1998 ...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EST/1AM EDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF NORTHCENTRAL AND NORTHEAST INDIANA INCLUDING THE COUNTIES OF SAINT JOSEPH ELKHART LAGRANGE STEUBEN MARSHALL KOSCIUSKO WHITLEY ALLEN FULTON CASS MIAMI HUNTINGTON WELLS ADAMS AND IN NORTHWEST OHIO FOR THE COUNTIES OF WILLIAMS FULTON DEFIANCE HENRY PAULDING PUTNAM VAN WERT ALLEN SOME CITIES INCLUDED IN THE WATCH ARE SOUTH BEND ELKHART FORT WAYNE DEFIANCE PERU DECATUR LIMA A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON THIS DANGEROUS WEATHER SITUATION. LARGE HAIL AND STRONG WINDS WERE ALREADY REPORTED EARLIER THIS EVENING. REAUGH
Special weather statement, Jul 21, 7:56 PM EST, 1 hour 12 minutes before
INZ004>009-014>018-022>027-OHZ001-002-004-005-015-016-024-025-220503- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 756 PM EST TUE JUL 21 1998 ...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EST/1AM EDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF NORTHCENTRAL AND NORTHEAST INDIANA INCLUDING THE COUNTIES OF SAINT JOSEPH ELKHART LAGRANGE STEUBEN MARSHALL KOSCIUSKO WHITLEY ALLEN FULTON CASS MIAMI HUNTINGTON WELLS ADAMS AND IN NORTHWEST OHIO FOR THE COUNTIES OF WILLIAMS FULTON DEFIANCE HENRY PAULDING PUTNAM VAN WERT ALLEN SOME CITIES INCLUDED IN THE WATCH ARE SOUTH BEND ELKHART FORT WAYNE DEFIANCE PERU DECATUR LIMA A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES ON THIS DANGEROUS WEATHER SITUATION. LARGE HAIL AND STRONG WINDS WERE ALREADY REPORTED EARLIER THIS EVENING. REAUGH
Local storm report, Jul 21, 8:48 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EST TUE JUL 21 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM GRANGER IN .88 INCH HAIL
07/21/98 ST.JOSEPH SKYWARN SPOTTER REPORT
0710 PM BRIDGMAN MI .75 INCH HAIL
07/21/98 BERRIEN SHERIFF REPORT
0710 PM SAWYER MI .75 INCH HAIL
07/21/98 BERRIEN SHERIFF REPORT
0713 PM MI WIND DAMAGE
07/21/98 BRANCH TREES DOWN THROUGHOUT
THE COUNTY
0730 PM MISHAWAKA IN 60 MPH TSTM GUST
07/21/98 ST.JOSEPH SPOTTER REPORT
0730 PM SOUTH BEND IN 70 MPH TSTM GUST
07/21/98 ST.JOSEPH SEVERAL REPORTS OF 70
MPH WINDS
0730 PM NEW CARLISLE IN 72 MPH TSTM GUST
07/21/98 ST.JOSEPH MEASURED BY A SPOTTER
0755 PM SHIPSHEWANA IN .75 INCH HAIL
07/21/98 LAGRANGE SPOTTER REPORTLocal storm report, Jul 21, 8:48 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
848 PM EST TUE JUL 21 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 PM GRANGER IN .88 INCH HAIL
07/21/98 ST.JOSEPH SKYWARN SPOTTER REPORT
0710 PM BRIDGMAN MI .75 INCH HAIL
07/21/98 BERRIEN SHERIFF REPORT
0710 PM SAWYER MI .75 INCH HAIL
07/21/98 BERRIEN SHERIFF REPORT
0713 PM MI WIND DAMAGE
07/21/98 BRANCH TREES DOWN THROUGHOUT
THE COUNTY
0730 PM MISHAWAKA IN 60 MPH TSTM GUST
07/21/98 ST.JOSEPH SPOTTER REPORT
0730 PM SOUTH BEND IN 70 MPH TSTM GUST
07/21/98 ST.JOSEPH SEVERAL REPORTS OF 70
MPH WINDS
0730 PM NEW CARLISLE IN 72 MPH TSTM GUST
07/21/98 ST.JOSEPH MEASURED BY A SPOTTER
0755 PM SHIPSHEWANA IN .75 INCH HAIL
07/21/98 LAGRANGE SPOTTER REPORTThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:19 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 31 min |
| Jul 21, 7:44 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, Saint Joseph | 61 min |
| Jul 21, 8:00 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Steuben | 60 min |
| Jul 21, 8:13 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall, Noble | 62 min |
| Jul 21, 8:23 PM EST | Severe Thunderstorm Warning | IWX | Allen, Whitley | 62 min |
| Jul 21, 8:23 PM EST | Severe Thunderstorm Warning | IWX | DeKalb | 62 min |
| Jul 21, 8:52 PM EST | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 48 min |
| Jul 21, 9:01 PM EST | Severe Thunderstorm Warning | IWX | Cass, Fulton, Miami | 59 min |
| Jul 21, 9:08 PM EST | Severe Thunderstorm Warning | IWX | Adams | 62 min |
| Jul 21, 9:13 PM EST | Severe Thunderstorm Warning | IWX | Kosciusko | 32 min |
| Jul 21, 9:27 PM EST | Severe Thunderstorm Warning | IWX | Pulaski, White | 48 min |
| Jul 21, 9:35 PM EST | Severe Thunderstorm Warning | IWX | Allen, Whitley | 45 min |
| Jul 21, 9:41 PM EST | Severe Thunderstorm Warning | IWX | Huntington, Wabash | 64 min |
| Jul 21, 9:56 PM EST | Severe Thunderstorm Warning | IWX | Cass, Miami | 49 min |
| Jul 21, 10:05 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Noble | 50 min |
| Jul 21, 10:16 PM EST | Severe Thunderstorm Warning | IWX | Adams, Wells | 64 min |
| Jul 21, 10:29 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Grant | 61 min |
| Jul 21, 10:29 PM EST | Severe Thunderstorm Warning | IWX | Jay | 61 min |
| Jul 21, 10:44 PM EST | Severe Thunderstorm Warning | IWX | Huntington, Miami, Wabash | 46 min |
| Jul 21, 11:54 PM EST | Flash Flood Warning | IWX | Allen, Huntington, Wells, Whitley | 3 hr |
| Jul 22, 12:14 AM EST | Flash Flood Warning | IWX | Kosciusko, Wabash | 3 hr |
| Jul 22, 1:32 AM EST | Flash Flood Warning | IWX | Fulton, Miami | 103 min |
| Jul 22, 1:32 AM EST | Flash Flood Warning | IWX | Adams | 103 min |
| Jul 22, 3:00 AM EST | Flash Flood Warning | IWX | Huntington, Wabash, Wells | 4 hr |
| Jul 22, 3:00 AM EST | Flash Flood Warning | IWX | Adams | 4 hr |
| Jul 22, 3:00 AM EST | Flash Flood Warning | IWX | Cass, Fulton, Miami, Pulaski, White | 4 hr |
| Jul 22, 3:31 AM EST | Flash Flood Warning | IWX | Allen | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.